Ecstasy users 'risking heart and liver damage'

Click to follow
The Independent Online
GLENDA COOPER

Long-term users of the drug ecstasy risk rotting their livers and damaging their hearts and brains, as well as the short-term risk of overheating, according to a study published today.

The findings of the team led by Dr Chris Milroy, of the Department of Forensic Pathology at Sheffield University, emerged from post-mortem examinations of seven young men who died after taking ecstasy (MDMA) and a related drug known as Eve (MDEA).

In Britain, more than 500,000 people are said to use the drug each week. Many people, including users, are aware of the dangers of overheating caused by the drug which has led to deaths in the past. But recently the death of Leah Betts highlighted the lesser known risk of drinking too much water after taking ecstasy.

Seven deaths examined in the Journal of Clinical Pathology were investigated over the last three years. They were men aged between 20 and 25. Three collapsed at a rave or a disco, two were found in bed, one collapsed in the street, and one was admitted to hospital with severe jaundice.

The results suggest that although overheating - hyperthermia - is one of the symptoms that can lead to death after taking ecstasy, also known as E, Adam or XTC, there may be toxic effects on the liver and other organs.

The researchers found that all the men's livers showed "dramatic changes" with dead tissue seen in all cases. Similar damage was found in the hearts of five of the men and swelling, bleeding and damaged nerves were evident in the brain in three instances.

One victim had severe swelling of the brain tissue as a result of having drunk 14 litres of water in an attempt to quench his thirst.

Internal bleeding was found in the lungs of two of the men and damage because of loss of blood supply was seen in the lungs of a third. The changes present in these deaths were the same as those from heatstroke. But only two of the men had suffered a sharp rise in body temperature with readings of 39.5C and 44C.

The paper also warns: "Another problem for the recreational drug taker is the quality of tablets they take. Examination of ecstasy tablets ... has shown that the contents of the tablets may vary greatly ... With such material the possibility of toxic contaminants being present is evident."

Dr Milroy concluded: "The short-term risks of ecstasy use are becoming increasingly more apparent, and questions must be asked about the long-term effects on the brain, liver and heart, considering the pathology in those who die."

In the UK, ecstasy is now categorised as a Class A drug - equivalent to heroin and cocaine - with penalties of up to seven years' imprisonment for possession and life for supplying it others.

Comments